Thunderstorm Wind, Thomas
- When
- July 15, 3:30 PM CST
- Where
- Thomas County, 1.47 mi SSE of Thedford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.960, -100.570
Public estimated 60 mph wind gusts.
A supercell produced severe wind gusts near Thedford in the late afternoon of July 15... while additional thunderstorms resulted in wind damage across Cherry and Sheridan Counties in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A supercell produced severe wind gusts near Thedford in the late afternoon of July 15... while additional thunderstorms resulted in wind damage across Cherry and Sheridan Counties in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 3:19 PM CST, 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 419 PM CDT Mon Jul 15 2019 .UPDATE... Issued at 417 PM CDT Mon Jul 15 2019 A forecast update is in place for the cluster of storms near Thedford. A gust to 46kts has been recorded. The forecast takes the storms southeast toward Lincoln and Custer counties over the next few hours. Storm motion is toward the southeast at 15 mph. && .SHORT TERM...(This evening through Tuesday night) Issued at 200 PM CDT Mon Jul 15 2019 Satellite timing tools suggest the shower and thunderstorm activity over ern Wyoming will be located across wrn Nebraska around 21z this afternoon. This seems faster than the deterministic model timing. The thunderstorm forecast this afternoon uses the timing tool and the fastest models, the HRRR and NAMnest, as the basis for a chance of severe thunderstorms with heavy rainfall. The HRRR also suggests good wind damage potential this evening but not significant (gusts less than 75 mph). The model generated gusts are around 65 mph. The model forms a QLCS on the nose of a 40kt 500mb jet and moves it through the Sandhills at around 45 mph. An isolated supercell or two may form later this evening behind the QLCS in the deeper shear. The heavy rain forecast across the Sandhills this evening is based on storm development ahead of the fast-moving QLCS. These storms and the QLCS will merge as indicated by the NAMnest. Precipitable water will be 1.50 inches or higher across the Sandhills. The dew point forecast uses the NAM guidance plus bias correction which is the most moist data set but is still too dry. Dew points in the 60s and lower 70s should continue tonight through Tuesday night. The temperature forecast uses the guidance blend plus bias correction. In the wake of tonight's significant thunderstorm activity, cooler outflow air from the storms will lower highs Tuesday into the 80s to lower 90s. The thunderstorm chances late Tuesday are just scattered across northern Nebraska. The models maintain a stable environment throughout the afternoon with activity just getting started in Wyoming around 21z. This activity will try and move east through nrn Nebraska but weaken as it encounters a more stable air. .LONG TERM...(Wednesday through Monday) Issued at 200 PM CDT Mon Jul 15 2019 Just isolated thunderstorms are in the forecast Wednesday through Monday but the NAMnest is firing off a line of storms late Wednesday afternoon. This is the most aggressive model. The other models are more stable with just a hint of storm activity shown in the SREF. The latest model consensus continues to show low pressure anchored over the central high Plains but swrn and ncntl Nebraska will be in the warm sector with a warm front near the SD border. This should support heat wave and possibly heat advisory conditions at times Wednesday through Saturday. The latest model blend features highs in the 90s through Saturday, even north of the weak frontal boundary. Temperatures at h700mb continue in the 15C-18C through Saturday, even across nrn Nebraska. This could support highs in the low 100s as indicated by the ECM. Both the GFS and ECM indicate a significant cold front late Saturday which cools high back into the 80s Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1246 PM CDT Mon Jul 15 2019 VFR conditions prevail through the afternoon. Isolated thunderstorms arrive late this afternoon and into the evening. For KLBF...best chance for thunderstorms are between 01Z and 07Z. Thunderstorms are expected to last a bit longer at KVTN (between 23Z and 09Z). Large hail, heavy rainfall reducing visibility, and erratic strong winds should be expected during the overnight hours. Thunderstorms clear out by Tuesday morning with a return to VFR conditions. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for NEZ007. && UPDATE...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 324 PM CDT Mon Jul 15 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-162030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 324 PM CDT Mon Jul 15 2019 /224 PM MDT Mon Jul 15 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Heat indices in the mid to upper 90s will continue into early evening. Heat indices will be near 100 degrees across Boyd county before decreasing after sunset. Severe thunderstorms are possible into tonight across mainly the eastern Panhandle and northwest Nebraska. Large hail, damaging winds, and frequent lightning is possible. Locally heavy rainfall will be possible as well across much of northern Nebraska. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Isolated strong to briefly severe thunderstorms will be possible area-wide Tuesday afternoon and evening. Heat indicies in the mid to upper 90s, approaching and reaching 100 degrees some locations, are possible in the afternoon Wednesday, Thursday, and Friday generally along and east of a line from Imperial to North Platte to Butte. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 144 PM MDT Mon Jul 15 2019 NEZ094-152030- Western Cherry NE- 144 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 230 PM MDT... At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Medicine Lake, or 35 miles northwest of Mullen, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Cherry County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4243 10145 4261 10140 4260 10104 4230 10116 TIME...MOT...LOC 1944Z 281DEG 7KT 4251 10133 CDC
Special Weather Statement National Weather Service North Platte NE 320 PM CDT Mon Jul 15 2019 NEZ005-024-094-152100- Eastern Cherry NE-Hooker NE-Western Cherry NE- 320 PM CDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND NORTHERN HOOKER COUNTIES UNTIL 400 PM CDT/300 PM MDT/... At 320 PM CDT/220 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Brownlee to 18 miles north of Mullen. These storms were nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Giant Hill and Marsh Flat. This includes the following highways... Highway 97 between mile markers 71 and 87. Highway 83 between mile markers 158 and 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4210 10045 4209 10116 4235 10118 4227 10052 TIME...MOT...LOC 2020Z 335DEG 2KT 4221 10066 4231 10110 CDC
Special Weather Statement National Weather Service North Platte NE 352 PM CDT Mon Jul 15 2019 NEZ005-024-025-094-152130- Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE- 352 PM CDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY... NORTHEASTERN HOOKER AND NORTHERN THOMAS COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 352 PM CDT/252 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northeast of Thedford to 10 miles northeast of Mullen. Movement was southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Thedford, Seneca, Giant Hill, Natwick, Norway and Kelso. This includes the following highways... Highway 2 between mile markers 187 and 219. Highway 83 between mile markers 146 and 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4194 10029 4195 10099 4224 10103 4209 10030 TIME...MOT...LOC 2052Z 311DEG 12KT 4209 10050 4218 10095 CDC
The North Platte radar (KLNX), 1 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
5 thunderstorm wind. Local standard time, as filed.
Public estimated 60 mph wind gusts.
A trained weather spotter reported a 4 inch diameter tree branch downed and estimated 60 mph wind gusts.
A trained weather spotter reported several tree branches downed and estimated wind gusts up to 70 mph.
Public estimated 60 mph wind gusts.
A trained weather spotter estimated 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841790, 841791, 841792, 841793, 841794.